Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 154, NWS Springfield, MO

July 22, 2005Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2005, 5:30 PM CDT for Laclede County, Missouri. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2005, 5:30 PM CDT (22:30 UTC)
Expired
Jul 22, 2005, 6:15 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Laclede County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:36 PM CDTHAIL 0.88Brownfield, MO
Jul 22, 5:36 PM CDTHAIL 0.88Brownfield, MO
Jul 22, 5:41 PM CDTTSTM WND DMGBrownfield, MOWINDS ESTIMATED AT 70 MPH WITH NUMEROUS SMALL TREES DOWN. LARGE HAIL OF UNKNOWN SIZE CAUSED CRACKED AUTOMOBILE WINDSHIELDS.
Jul 22, 5:41 PM CDTTSTM WND DMGBrownfield, MOWINDS ESTIMATED AT 70 MPH WITH NUMEROUS SMALL TREES DOWN. LARGE HAIL OF UNKNOWN SIZE CAUSED CRACKED AUTOMOBILE WINDSHIELDS.
Jul 22, 6:00 PM CDTTSTM WND DMG2 N Falcon, MOGOLF BALL SIZED HAIL AND ESTIMATED STRAIGHT LINE WINDS OF 80 MPH. TREE LIMBS DOWN AT THE INTERSECTION OF HIGHWAYS K AND AC.
Jul 22, 6:00 PM CDTTSTM WND DMG2 N Falcon, MOGOLF BALL SIZED HAIL AND ESTIMATED STRAIGHT LINE WINDS OF 80 MPH. TREE LIMBS DOWN AT THE INTERSECTION OF HIGHWAYS K AND AC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 222230
SVRSGF
MOC105-222315-
/O.NEW.KSGF.SV.W.0154.050722T2230Z-050722T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 615 PM CDT.

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF FORT LEONARD WOOD...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN LACLEDE COUNTY...INCLUDING THE TOWNS OF DRY KNOB AND
  FALCON.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3765 9226 3774 9247 3750 9272 3748 9226

$$

LINDENBERG
1 follow-up statement
000 
WWUS53 KSGF 222246
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT FRI JUL 22 2005

MOC105-222315-
/O.CON.KSGF.SV.W.0154.000000T0000Z-050722T2315Z/
LACLEDE MO-
546 PM CDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LACLEDE COUNTY UNTIL
615 PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 13 MILES WEST OF FORT LEONARD WOOD...AND MOVING SOUTHWEST AT
5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN LACLEDE COUNTY...INCLUDING THE TOWNS OF FALCON AND DRY
KNOB.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3765 9226 3774 9247 3750 9272 3748 9226

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:09 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 22, 2:09 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT FRI JUL 22 2005

...EXCESSIVE HEAT WARNING IS IN EFFECT...

.DISCUSSION...
THE HEAT IS ON...AND BECAUSE OF THE PROLONGED NATURE OF EXCESSIVE
HEAT...AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR ALL OF EXTREME
SOUTHEAST KANSAS AND ALL OF THE MISSOURI OZARKS.  HEALTH DEPARTMENTS
HAVE REPORTED HEAT RELATED ILLNESSES...AND AN INCREASE IN THIS TREND
IS POSSIBLE GIVEN SATURDAY AND SUNDAYS FORECAST.  WITH HIGH
PRESSURE BUILDING DIRECTLY OVER THE STATE OF MISSOURI THROUGH THE
WEEKEND...TEMPERATURES ON SATURDAY AND SUNDAY WILL LIKELY BE A
COUPLE OR THREE DEGREES WARMER THAN TODAY.  HEAT INDICES WILL RANGE
FROM 105 TO 110 DEGREES...WITH A FEW ISOLATED SPOTS EXPERIENCING
VALUES OVER 110.

THIS IS A VERY DANGEROUS SITUATION SETTING UP THIS WEEKEND AND
PERSONS ACROSS THE REGION SHOULD TAKE PRECAUTIONS TO AVOID HEAT
RELATED ILLNESSES.

MEANWHILE...LIKE YESTERDAY ANOTHER MINOR DISTURBANCE IS CURRENTLY
TRACKING ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI.  SCATTERED
RAIN SHOWERS UNDERNEATH THE WAVE HAS BEEN THE RESULT MOST OF THE
DAY...AND THERE IS SOME QUESTION AS TO WHETHER A ROUND OF STORMS
WILL FIRE LATE THIS AFTERNOON AND THIS EVENING AS THE WAVE
APPROACHES SOUTHERN MISSOURI AND SOUTHEAST KANSAS.  NONE OF THE
MODELS SUGGEST ANY PRECIP COMING FROM THIS.  HOWEVER...THE
ATMOSPHERE IS PRETTY UNSTABLE ACROSS THE REGION...WITH 100 MB MIXED
LAYER CAPES RANGING FROM 2500 - 3500 J/KG.  IF A STORM WERE TO
DEVELOPED AND BECOME ROOTED WITHIN THE LOWER FEW KILOMETERS...THE
CONVECTION COULD BECOME RATHER INTENSE.  HAVE INCLUDED CHANCE POPS
ACROSS THE BOARD TO ACCOMMODATE FOR THE SHORTWAVE PASSAGE THIS
EVENING.  AGAIN...IF STORMS DO DEVELOP...MOST AREAS SHOULD REMAIN
DRY.

HEADING INTO EARLY NEXT WEEK...SUMMER TIME RIDGE OVER MISSOURI WILL
BEGIN TO DAMPEN OUT MONDAY...FOLLOWED BY A PRETTY DECENT SHORTWAVE
FOR THE TIME OF YEAR MOVING IN FOR TUESDAY.  AN ASSOCIATED COLD
FRONT WILL GRADUALLY SHIFT THROUGH PROVIDING A FEW PERIODS OF MUCH
NEEDED SHOWER AND THUNDERSTORM CHANCES.  THERE WILL BE THE POTENTIAL
FOR SEVERE STORMS GIVEN THE AMOUNT OF INSTABILITY AND MOISTURE
AVAILABLE.  TEMPERATURES WILL ALSO EXPERIENCE RELIEF WITH AFTERNOON
HIGHS FALLING BACK INTO THE 80S AND LOWER 90S.

CRAMER

.AVIATION...
EXPECT VFR CONDITIONS AT THE KSGF/KJLN TAF SITES. UPPER DISTURBANCE
MOVING DOWN THE EAST SIDE OF THE LARGE UPPER RIDGE OF THE MIDSECTION
OF THE COUNTRY IS PRODUCING A PERSISTENT AREA OF CONVECTION OVER NW
MO ATTM. LIKE YESTERDAY...THAT AREA WILL LIKELY MOVE SOUTHEAST INTO
CENTRAL MO LATE THIS AFTERNOON. FOR NOW...AM THINKING THIS RAIN WILL
STAY NORTH OF THE TAF SITES. ACCAS IS EXTENDING WELL BACK INTO EAST
CENTRAL KS...SO IT BEARS WATCHING.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...EXCESSIVE HEAT WARNING FOR ALL COUNTIES.
.KS...EXCESSIVE HEAT WARNING FOR CHEROKEE...CRAWFORD...AND BOURBON.

WFO SGF
Hazardous weather outlook, Jul 22, 12:49 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT FRI JUL 22 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1249 PM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 EXCESSIVE HEAT AND THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

 THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS WILL AFFECT AREAS OF
 EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS LATE THIS AFTERNOON
 AND EARLY EVENING.

  DISCUSSION:

 THE COMBINATION OF HEAT AND HUMIDITY WILL YIELD HEAT INDICES RANGING
 FROM 105 TO 110 DEGREES THIS AFTERNOON ACROSS ALL OF EXTREME
 SOUTHEAST KANSAS AND THE MISSOURI OZARKS. LOCATIONS HIGHER IN
 ELEVATIONS ALONG THE OZARK PLATEAU WILL EXPERIENCE SLIGHTLY
 COOLER AND DRIER AIR...WHICH WILL YIELD HEAT INDICES OF AROUND
 105 DEGREES.

 A WEAK UPPER LEVEL DISTURBANCE WILL TRACK ACROSS CENTRAL AND SOUTH
 CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING.  SCATTERED
 SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP...AND AFFECT A FEW
 LOCATIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THE HEAT WAVE WILL CONTINUE THROUGH SUNDAY AS A STRONG SUMMER TIME
 RIDGE OF HIGH PRESSURE BUILDS DIRECTLY OVER THE STATE OF MISSOURI.
 AFTERNOON TEMPERATURES WILL CONTINUE TO SOAR NEAR THE 100 DEGREE
 MARK ACROSS MOST LOCATIONS. MAXIMUM HEAT INDICES WILL RANGE FROM
 105 TO 110 DEGREES THROUGH SUNDAY.

 A COLD FRONT IS EXPECTED TO GRADUALLY MOVE THROUGH THE REGION BY
 TUESDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP
 ALONG THE FRONT...WHILE TEMPERATURES COOL BACK INTO THE 80S.  THERE
 IS A CHANCE THAT A FEW OF THESE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jul 22, 5:00 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT FRI JUL 22 2005

MOZ069-080-222300-
CAMDEN-DALLAS-
500 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ADVISORY FOR CAMDEN AND DALLAS COUNTIES UNTIL
600 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MACKS CREEK...OR 8 MILES WEST OF
CAMDENTON...AND MOVING SOUTHWEST AT 5 MPH.

THIS STORM WILL BE...
  NEAR MACKS CREEK BY 540 PM CDT.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LINDENBERG
Special weather statement, Jul 22, 5:15 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT FRI JUL 22 2005

MOZ070-081-222315-
LACLEDE-PULASKI-
515 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ADVISORY FOR LACLEDE AND PULASKI COUNTIES
UNTIL 615 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF FORT LEONARD WOOD...AND MOVING
SOUTHWEST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:43 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas47 min
Jul 22, 5:54 PM CDTSevere Thunderstorm WarningSGFPulaski51 min
Jul 22, 6:08 PM CDTSevere Thunderstorm WarningSGFHickory52 min
Jul 22, 6:13 PM CDTSevere Thunderstorm WarningSGFLaclede47 min
Jul 22, 6:27 PM CDTSevere Thunderstorm WarningSGFCamden48 min
Jul 22, 6:44 PM CDTSevere Thunderstorm WarningSGFWebster, Wright47 min
Jul 22, 6:55 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.